Atorvastatin

Hi all

My husband has been on atorvastatin 40mg for a month now after a tia.

He’s having terrible muscle aches and fatigue the last week. Just wondered if anyone else had this and whether it passed?

Will check in with gp next week

Thanks.

2 Likes

Hi that’s a known problem. A quick Google search and…

atorvastatin … more likely to cause muscle aches .

Do statins make your joints stiff?
If you recently began taking a statin to manage your cholesterol and are suffering from joint pain and stiffness, muscle cramps and weakness, or tendon problems, talk to your doctor about your symptoms. A blood test can determine the creatine kinase levels in your bloodstream

I’m sure you’ve done a Google search, already
Good luck, Roland

1 Like

@Karenemma it seems to be a common side effect of statins. There are alternatives out there. Talk to his GP & see if they will alter either the dose or change him to a different one.

2 Likes

Statins have a very mixed reputation.

Atrovostatin is apparently the cheapest of the fairly effective ones, that’s why most prevalent.

thincs.org Have a lot to say about statins and cholesterol. Some of their members claim that as cholesterol is necessary for bodily functions using statins to suppress it is damaging, that the whole industry is a con by the drug companies to enable them to stay in business

Post stroke aches pains etc can be for lots of reasons for example a weak side will start putting more strain on a strong side. A weak side won’t be being used so the muscles will start to shorten and nerve pain can be introduced. The complexities are large and varied.

The only thing that is certain is that famous phrase for coincidences “correlation does not imply causality”, (but it can do)

Use the magnifying glass on the top of the page to search the statin : You will reveal a lot of posts - when you have read through if you feel there is a safer conclusion please post it here!!

Maybe one conclusion is that it is possible through dietary means to manipulate your cholesterol levels…


Simon

3 Likes

@Karenemma I was put on a daily 80mg Atorvastatin straight after my stroke. I have suffered some unusual leg cramps but I have no idea if they are statin related. I doubt that my GP will have any idea either and I don’t want to start working my way through the alternatives in case they are even worse. I have noticed the cramps are slowly improving so I’ll probably just stick with it.

3 Likes

@Strings
I was put on 80 as well, and when I started reporting numbness in my big toe my GP cut it to 40 seemingly pretty arbitrarily.

He was resistant to the idea of changing others which I think was on a cost basis :frowning:

I have a very mild tendency to feeling as if I am about to get cramp in my calves. I wonder if this is the statin? Really no way to tell

The first 6 months may be a year I had a problem with diarrhoea which I assumed was getting used to meds so it probably took me a year to stabilise my med regime - I can see why you wouldn’t want to mess with it

Ciao
Simon

Ps I thought you were in the UK but your post would be about 4:00 a.m. . Maybe you’re just one of the many people affected by insomnia post stroke?

3 Likes

@SimonInEdinburgh sleeping isn’t my best trick unless it’s somewhere I’m not supposed to, which is a nuisance because I can do fatigue along with the best. 3-4 am is a normal wake up and Wordle time for me.
You may notice it’s now nearly 10am, I’m still in bed because I went back to sleep about 7

4 Likes

Is that the time! I bet go and get a showered!!

That sounds like me a year passed stroke. I still wake up multiple times but I can generally go back to sleep now If it’s before about 6:30

The sleep advice is to avoid screens because they create light in the blue spectrum. I believe I have my phone set to counter that because it changes screen colour at 7:00 p.m. - goes sort of creamy

My wife (@BakersBunny ) was a fan of wordle I don’t think she does it anymore she does something that gives outlines of islands or something

3 Likes

It’s not Hashi (Bridges) she does now is it. It’s about connecting islands with bridges like so:

Nope !
That’s far too mathematical looking for her to even give it a second

But then she did used to be quiet demon sudoku much better than I am :thinking:
:slight_smile:

1 Like

If she can do sudoku, she can do hashi, it’s easier than you think…once you get the hang of it :smile:

1 Like

The muscle aches seem to have subsided for now, touch wood

3 Likes

You are not alone. After about 6mts from my stroke I started to get muscle aches and I thought I had a problem with stiffness in my achilles tendon. Initially I thought well bang goes my shoe collection. I was told it was my soleus (the muscle under the calf that leads to your foot) that was stiff on my affected side. And yes it was likely a result of the stroke. I did some deep tissue massage and dry needling with my physio and stretches and it eased up eventually. I can’t say it was easy or a ‘plan’. Recently I also had some strange muscle pain in my non affected arm like someone was squeezing it and it was so sore I had to just rest my whole body and keep my arm totally relaxed. The fatigue follows me around like an annoying little brother. I exercise as best I can and try to ignore all of these rubbish side effects. Every day is a school day in the life of a stroke survivor! Coming up to my 1yr on 22 Dec…do I get a badge? :star_struck:

4 Likes

I had a full on stroke in 2019 left side wiped out by a blood Clot. I was on 80mg atorvastatin. It was locking me up, so had the reduce the dose. I am on rosuvastatin now which depending on the supplier ( although generic some formulations cause me more issues than others.) is better.
I also find that coenzyme q10 helps me 100mg daily.
I drive/gym do most things I did before so very lucky. The clot busting drug did good for me. I am 72 now.

4 Likes

I also take CoQ10. So glad I was told about it by a nutritional therapist and friends in the field. I would recommend talking to one. I have a few high grade supplements daily and although I’m a sample of one (I’m not in a study) I think they are helping with my cognition, energy, focus and motivation. Maybe they would have done the same without the stroke as they are for anyone to take. Still I’m convinced of their merit based on the growing body of research coming out especially compared to synthetic pharmacological drugs.

2 Likes

I had my stroke coming up for some 5 and a bit years ago. I couldn’t cope with any statin. Started with Atorvastatin which had the worst reaction - muscle pain and a feeling of heaviness bringing me down. I have been on Ezetimibe for the past 3 years. Not so effective as statins but I can take without any bad side effects.

2 Likes

As long as you can get on with life and your health is improving that is the main thing isn’t it. I take amlodopine too so I’m unclear what med is impacting which feeling / ache / pain lol.

1 Like

From Wikipedia
"Amlodipine, is a calcium channel blocker medication used to treat high blood pressure, coronary artery disease and variant angina … Common side effects include swelling, feeling tired, abdominal pain, and nausea. "

1 Like

I also take Amlodipine and Clopidogril. My GP had me stop taking stains for a couple of months in an attempt to try and dig down to the source of the pain/discomfort. The pain subsided but returned when I resumed taking statins. On any day I am in pain or discomfort of some sort but the pain from statins affected my everyday living.

2 Likes